development and place in therapy. Lung Cancer (Auckl) 2017;
3 Saxena A, Nagasaka M, Li Z, Becker DJ, Levy BP. Double
trouble: a case of concurrent de novo T790M and L858R
EGFR mutations in treatment-naive advanced non-small-
cell lung cancer. Oncology (Williston Park) 2014; 28: 526,
528, 530, 534.
4 Dickinson PA, Cantarini MV, Collier J et al. Metabolic dis-
position of osimertinib in rats, dogs, and humans: insights
into a drug designed to bind covalently to a cysteine residue
of epidermal growth factor receptor. Drug Metab Dispos
2016; 44: 1201–1212.
Elderly woman presenting with unusual propriospinal
myoclonus triggered by drug-induced nausea and vomiting
Propriospinal myoclonus (PSM) is an unusual movement
disorder mainly involving abdominal muscles. Based on
the etiology of the PSM, it can be classiﬁed as idiopathic,
secondary and functional.
Secondary PSM is usually
caused by spinal lesions, and occurrences of drug-induced
PSM are considered extremely rare.
We report a case of
secondary PSM triggered by intractable nausea and vomit-
ing after administration of memantine and bupropion,
suggesting that drug-induced nausea and vomiting should
be considered in the possible etiology of PSM.
An 86-year-old woman was admitted to Soonchun-
hyang University Seoul Hospital, Seoul, Korea, because
of involuntary movement in the trunk combined with
intractable nausea and vomiting. She had been treated
for depression for 8 years with antidepressants including
ﬂuoxetine and diazepam. Six months earlier, the patient
was diagnosed with mixed dementia related to Alzhei-
mer’s disease and vascular dementia, and early-stage
Parkinson’s disease at our clinic. We administered done-
pezil, memantine (10 mg/day),and levodopa, and chan-
ged the antidepressant drugs to tianeptine (25 mg/day).
The doses of the drugs prescribed for depression,
dementia and Parkinson’s disease were gradually
increased every 2 months in the outpatient department.
Two weeks before her admission, we increased the dose
of memantine (20 mg/day), and changed the antidepres-
sant to bupropion (150 mg/day). A few days later, the
patient insidiously developed nausea with recurrent
vomiting, and her symptoms gradually worsened and
she could not consume any food. Then she presented
with involuntary movements in the abdomen.
Her laboratory tests at admission, including kidney
function test (glomerular ﬁltration rate 66.97 mL/min/
), were unremarkable. Her height was 1.56 m,
and her bodyweight was 40 kg with a body mass index
of 16.44, indicating underweight status. The involun-
tary jerky muscle contractions in the abdomen
occurred abruptly and irregularly or sometimes semi-
regularly; it was relatively suppressed in the supine and
resting positions, and worsened in the lateral position
and aggravated with tactile stimuli (Video). As the
movements occurred while sleeping, we deduced that
her PSM was not functional. T2-weighted sagittal mag-
netic resonance imaging of the whole spine showed no
lesions in the entire length of the spine. Hidden malig-
nancy was ruled out by chest and abdominal computed
tomography. In light of the sequence of events, we
hypothesized that her abdominal myoclonus might be
associated with the recent change in medication. After
discontinuation of both drugs, the patient began to
improve after a couple of weeks. Her PSM gradually
improved for half a year.
In regard to underlying pathophysiology, myoclonus
is classiﬁed into cortical, subcortical and spinal types,
and spinal myoclonus is divided in segmental spinal
myoclonus and PSM. Clinically, both subcortical and
spinal myoclonus could present with jerky movements
in axial distribution, as seen in the present patient.
However, spinal myoclonus is distinguished from sub-
cortical myoclonus: (i) by sparing the face and upper
limbs; (ii) by occurring spontaneously and/or aggravat-
ing in the recumbent position; and (iii) by being trig-
gered by stimuli including tendon reﬂexes.
we ruled out the possibility of segmental spinal myoclo-
nus, as the patient’s spinal myoclonus was not conﬁned
to certain contiguous myotomes.
Taken together, we
concluded that the patient showed PSM.
To our knowledge, this is the ﬁrst report of PSM
associated with co-administration of memantine and
bupropion. However, there has been no report of either
causing PSM. It is reasonable to infer that those medi-
cines induced severe gastrointestinal dysfunction includ-
ing nausea and vomiting, resulting in the patient’sPSM.
Given that a high dose of memantine is known to cause
severe nausea with recurrent vomiting, and that
memantine-related subcortical myoclonus has been
reported previously, we hypothesized that memantine-
induced nausea and vomiting might be the primary trig-
ger of PSM.
However, we could not exclude the effect
of bupropion. Bupropion is widely prescribed for
| © 2018 Japan Geriatrics Society
Letters to the Editor